Iowa, 2009

Flooding in Iowa, May 15 to 17, 2009

May 15 to 17, 2009 · NWS DVN · 2 events in 2 counties and zones

Heavy rains from May 12th to May 16th resulted in the Skunk River at Augusta going above the moderate flood stage level of 17 feet around 12 am on May 16. 5 feet around 9 am on May 16.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains from May 12th to May 16th resulted in the Skunk River at Augusta going above the moderate flood stage level of 17 feet around 12 am on May 16. It crested around 17.5 feet around 9 am on May 16. It fell back below the moderate flood stage level around 11 am on May 17.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 15, 1:52 PM CST, 9 hours 8 minutes earlier.

Area forecast discussion, May 15, 1:52 PM CST, 9 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
252 PM CDT SUN MAY 15 2009

.SYNOPSIS...
LARGE AREA OF MID CLOUDS CONTINUE PROPAGATING E/SE INTO SOUTHWEST
SECTIONS EARLY THIS AFTN. PERSISTENT BAND OF RAIN OVER CENTRAL
IA SLOWLY SHRINKING AND HAVING DIFFICULTY PUSHING EAST AS IT
ENCOUNTERS SUBSIDENCE REGION WITH SFC-H85 ANTICYCLONE SITUATED
OVER EASTERN IA AND DRIER LOW LEVEL AIR WITH SFC DEWPTS IN THE U20S
TO L30S. SFC ANALYSIS PLACES CENTER OF SFC HIGH OVER SOUTHEAST IA
WITH WARM FRONT DRAPED FROM SD THROUGH EASTERN NE. FEW LOCALES IN
THE SOUTHWEST BEING HELD IN THE UPPER 50S DUE TO CLOUDS... OTHERWISE
WIDESPREAD L60S ELSEWHERE. HARD TO TELL WE ARE RUNNING 10 DEGS
OR SO BELOW NORMAL HIGHS...THANKS TO STRONG MAY SOLAR INSOLATION
AND LIGHT WINDS... MAKING FOR A VERY NICE AFTN.    ..05..

&&

.SHORT TERM...TONIGHT AND MONDAY...
CLOUDS WITH IMPACTS ON TEMPS AND MINOR PCPN CHCS MAIN ISSUES.
SFC HIGH WILL CONTINUE TO SLOWLY SHIFT EAST TONIGHT ALLOWING RETURN
FLOW TO DEVELOP. MID LEVEL WARM ADVECTION CLOUDS AND CIRRUS WITH
JET TO OVERSPREAD CWA NEXT 24 HRS. MODELS GENERALLY SUGGEST
MID LEVEL THETA-E ADVECTION TO WEAKEN WITH TIME DURING PERIOD WITH
MID LEVEL IMPULSE OVER IA PULLING AWAY THIS EVE. GIVEN THIS AND
PRESENCE OF DRIER LOW LEVEL AIR... PLAN TO KEEP THE FCST DRY THROUGH
THE PERIOD THOUGH CAN/T RULE OUT SOME SPRINKLES WITHIN MID DECK.
DEVELOPING SOUTHERLY WINDS AND MID/HIGH CLOUDS SHOULD RESULT IN MUCH
WARMER MINS MOST AREAS TNGT. ONLY EXCEPTION WILL BE EAST OF THE
MISSISSIPPI WHERE RETURN FLOW DELAYED LONGEST DUE TO PROXIMITY OF THE
SFC HIGH. SKIES THERE THIS EVE MAINLY CLEAR WITH GRADUAL INCREASE
OVERNIGHT... SO GOOD RADIATIONAL SETUP TO ALLOW DECENT DROP WITH
SOME AREAS LIKELY TO DIP INTO THE 30S BEFORE SOME RECOVERY LATE WITH
DEVELOPING SE WINDS. MONDAY MAXES A BIT CHALLENGING AS CLOUDS COULD
PLAY ROLE ON EXTENT OF WARMING. GFS/NAM BUFR SOUNDINGS SHOW MIX
POTENTIAL TO NEAR H85... WHICH BROUGHT DOWN TO SFC YIELDS L/M 70S ON
HIGHS. HOWEVER...MODELS SHOW MID DECK TRAVERSING THE AREA MUCH OF
THE MORNING BEFORE EXITING IN AFTN. COULD BE ENOUGH TO LIMIT WARMING
POTENTIAL ESPECIALLY EAST... WHILE SOLAR INSOLATION AND DEEPER
MIXING COULD BE ENOUGH TO SEE LATE DAY SURGE WEST TO AT OR ABOVE WARM
SIDE OF GUIDANCE. PLAYED IT SOMEWHAT CONSERVATIVELY DUE TO UNCERTAINTY
ON CLOUDS AND SIDED NEAR TO JUST BELOW LOWER SIDE OF GUIDANCE EAST
AND WENT NEAR WARM SIDE IN THE WEST.     ..05..

.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY...
QUIET WX WILL BE SEEN MONDAY NIGHT AS WAA CONTINUES ACROSS THE AREA
AHEAD OF THE NEXT FRONT. MODELS HAVE BEEN ALL OVER THE PLACE ON
WHERE THE FRONT WILL STALL LATE TUESDAY AFTERNOON/EVENING. DPROG/DT
OF THE GFS/ECMWF/WRF SHOWS A BACK DOOR COLD FRONT CLEARING LAKE
MICHIGAN BEFORE STALLING OUT ACROSS THE CWFA. A BACK DOOR COLD FRONT
CLEARING LAKE MICHIGAN BEFORE STALLING ACROSS THE CWFA IS
CLIMATOLOGICALLY FAVORED THIS TIME OF YEAR. THE DIFFERENCES WITH
EACH MODEL RUN HAS BEEN HOW FAR SOUTH THE FRONT GETS BEFORE
STALLING. THE 12Z RUNS HAVE IT THE FURTHEST NORTH DUE TO THE
CONTINUED WAA AND BUILDING OF THE UPPER RIDGE TO THE SOUTH.
STILL...A STALL SOMEWHERE BETWEEN HIGHWAY 20 AND 30 IS THE MOST
LIKELY OF ANY SCENARIO. ALL MODELS SHOW ANY FORCING TO BE POST
FRONTAL AND MOISTURE IS SCARCE. THEREFORE WILL GO WITH SCHC POPS
ACROSS THE FAR NORTH FOR TUESDAY AFTERNOON/EARLY EVENING.

STRONG WAA DEVELOPS TUESDAY NIGHT AND PUSHES THE FRONT BACK NORTH BY
SUNRISE WITH FAIRLY GOOD MIXING OCCURRING ON WEDNESDAY. TEMPERATURES
SHOULD BE ABOVE NORMAL ON WEDNESDAY WITH SOME 80S POSSIBLE.

WEDNESDAY NIGHT ON...OVERALL QUIET WX IS EXPECTED. YET ANOTHER FRONT
IS PROGGED TO MOVE THROUGH THE AREA THURSDAY/THURSDAY NIGHT.
HOWEVER...MOISTURE IS EVEN MORE SCARCE WITH THIS FRONT AND THE
FORCING LOOKS TO BE POST FRONTAL. I HAVE OPTED TO GO WITH SILENT 20
POPS FOR THURSDAY NIGHT AS THE BETTER FORCING COMES ACROSS THE AREA
BUT I WOULD NOT BE SURPRISED IF THURSDAY NIGHT REMAINS DRY. ANOTHER
COOL CANADIAN HIGH PRESSURE THEN SETTLES ACROSS THE WESTERN GREAT
LAKES FOR FRIDAY THROUGH SUNDAY. THIS HIGH WILL KEEP TEMPERATURES
NEAR OR A LITTLE BELOW NORMAL WITH EAST TO NORTHEAST FLOW OFF THE
LAKES.          ...08...

&&

.AVIATION...
VFR CONDITIONS TO PERSIST THROUGH 18/18Z. WARM ADVECTION MID CLOUDS WILL
MOVE ACROSS TERMINALS WITH POSSIBLY SOME SPRINKLES. LIGHT WINDS TO
BECOME S/SE AT 5-10 KTS TNGT AS SFC HIGH SHIFTS E. COMBINATION OF MIXING
AND STRENGTHENING MSLP GRADIENT WILL RESULT IN GUSTY SOUTH WINDS ON
MONDAY.   ..05..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

05/08
Hazardous weather outlook, May 15, 3:30 AM CST, 19 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
430 AM CDT FRI MAY 15 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-160930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
430 AM CDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EARLY THIS EVENING...MAINLY ALONG AND SOUTH OF A LINE FROM
ROCKFORD...TO THE QUAD CITIES...TO OTTUMWA. THE PRIMARY THREAT
WILL BE LARGE HAIL...AND A SECONDARY THREAT WILL BE DAMAGING
WIND AND ISOLATED TORNADOES.

IN ADDITION...THERE IS A WIDESPREAD THREAT FOR FLASH FLOODING
TODAY. SEVERAL ROUNDS OF MODERATE TO HEAVY RAIN ARE EXPECTED TO
AFFECT THE REGION DURING THE DAY TODAY AND INTO EARLY EVENING.
LOCALLY HEAVY RAIN IS EXPECTED WITH RAINFALL TOTALS UP TO 3
INCHES IN SPOTS. WITH THE GROUND AT OR NEAR SATURATION...HEAVY
RAINFALL WILL LIKELY LEAD TO FLASH FLOODING.

THE ROCK RIVER AND THE IOWA RIVER NEAR MARENGO ARE CURRENTLY
EXPERIENCING FLOODING. OTHER RIVERS WILL LIKELY RISE DUE TO THE
WIDESPREAD HEAVY RAINFALL TODAY. PLEASE MONITOR THE LATEST FLOOD
STATEMENTS AND FLOOD WARNINGS FOR UPDATES AND DETAILS.

A WARM FRONT WILL LIFT NORTHWARD ACROSS MISSOURI AND INTO
SOUTHERN IOWA TODAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG AND NORTH OF THIS FRONT THROUGHOUT THE DAY. MEANWHILE...
AN UPPER LEVEL DISTURBANCE WILL APPROACH THE UPPER MISSISSIPPI
VALLEY THIS AFTERNOON...INCREASING INSTABILITY IN THE ATMOSPHERE.
THE COMBINATION OF THE FRONT...DAYTIME HEATING...AND THE UPPER
LEVEL DISTURBANCE MAY ALLOW THUNDERSTORMS TO APPROACH OR EXCEED
SEVERE LEVELS... PARTICULARLY ALONG AND NEAR THE WARM FRONT
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PATCHY FROST WILL BE POSSIBLE SUNDAY MORNING ALONG AND NORTH OF
INTERSTATE 80. COOL...CANADIAN HIGH PRESSURE WILL MOVE INTO CENTRAL
IOWA LATE SATURDAY NIGHT. LIGHT WIND NEAR THE HIGH AND MOSTLY
CLEAR SKIES WILL CREATE FAVORABLE CONDITIONS FOR FROST DEVELOPMENT
AS TEMPERATURES DROP INTO THE MIDDLE 30S NORTH OF INTERSTATE 80.

WEDNESDAY AND THURSDAY...THUNDERSTORMS ARE POSSIBLE ACROSS THE
REGION. IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.

In the hours before

Local storm report, May 15, 8:00 PM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
900 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HEAVY RAIN       1 W CAMBRIDGE           41.30N 90.20W
05/15/2009  M2.70 INCH       HENRY              IL   TRAINED SPOTTER

&&

LEGRO
Local storm report, May 15, 8:07 PM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
907 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HEAVY RAIN       KEOKUK                  40.41N 91.40W
05/15/2009  M3.40 INCH       LEE                IA   TRAINED SPOTTER

0905 PM     HEAVY RAIN       MACOMB                  40.47N 90.68W
05/15/2009  M2.94 INCH       MCDONOUGH          IL   TRAINED SPOTTER

&&

LEGRO
Local storm report, May 15, 8:18 PM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
918 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     HEAVY RAIN       5 NW CROTON             40.64N 91.74W
05/15/2009  M3.50 INCH       VAN BUREN          IA   TRAINED SPOTTER

&&

LEGRO
Local storm report, May 15, 8:23 PM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
923 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     HEAVY RAIN       NE GOOD HOPE            40.56N 90.67W
05/15/2009  M3.29 INCH       MCDONOUGH          IL   TRAINED SPOTTER

&&

LEGRO
Local storm report, May 15, 9:48 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1048 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 PM     HEAVY RAIN       3 NNE CHARLIE HEATH MEM 40.61N 91.87W
05/15/2009  M2.90 INCH       VAN BUREN          IA   TRAINED SPOTTER

            24 HOUR TOTAL

&&

DLF
Local storm report, May 15, 9:58 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1058 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     FLOOD            2 N INDUSTRY            40.36N 90.61W
05/15/2009                   MCDONOUGH          IL   TRAINED SPOTTER

            RUNOFF FROM FIELDS WAS FLOODING HIGHWAY 67 2 MILES NORTH
            OF INDUSTRY. ABOUT 200 FEET OF US67 COVERED WITH WATER 3
            TO 6 INCHES DEEP.

&&

DLF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Des Moines

When
May 15, 11:00 PM CST to May 17, 9:00 AM CST
Where
Des Moines County, 6.38 mi WSW of Danville Wilson Arpt to 3.18 mi SSE of Spring Grove
Cause
Heavy Rain
Property damage
$150,000
Reported by
River/Stream Gage
Coordinates
40.810, -91.430

Heavy rains from May 12th to May 16th resulted in the Skunk River at Augusta going above the moderate flood stage level of 17 feet around 12 am on May 16. It crested around 17.5 feet around 9 am on May 16. It fell back below the moderate flood stage level around 11 am on May 17.

Flood, Lee

When
May 15, 11:00 PM CST to May 17, 9:00 AM CST
Where
Lee County, 5.46 mi ENE of St Paul to 5.63 mi ESE of Wever
Cause
Heavy Rain
Property damage
$150,000
Reported by
River/Stream Gage
Coordinates
40.810, -91.430

Heavy rains from May 12th to May 16th resulted in the Skunk River at Augusta going above the moderate flood stage level of 17 feet around 12 am on May 16. It crested around 17.5 feet around 9 am on May 16. It fell back below the moderate flood stage level around 11 am on May 17.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170186, 170187.